Kansas, 2006

Damaging Winds in Kansas, June 5, 2006

June 5, 2006 · NWS GID · 2 events in 2 counties and zones

Weakening thunderstorms over southern Nebraska began to re-intensify as they moved into north central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$20,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Weakening thunderstorms over southern Nebraska began to re-intensify as they moved into north central Kansas. The storms produced strong winds in parts of Jewell and Mitchell counties

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 5, 1:36 PM CST, 7 hours 34 minutes earlier.

Area forecast discussion, Jun 5, 1:36 PM CST, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
236 PM CDT MON JUN 5 2006

.SHORT TERM...TONIGHT AND TUESDAY.  ATTENTION IS
THUNDERSTORMS...ONGOING AND LATER DEVELOPING.  MORNING MCS PRODUCED
RAINFALL AMOUNTS ON AVERAGE OF ONE TENTH TO NEAR ONE HALF INCH
ACROSS MUCH OF THE CWA.  CONVECTION REMAINS ONGOING IN NORTH CENTRAL
KANSAS AND ADDITIONAL ACTIVITY HAS DEVELOPED ALONG OUTFLOW
BOUNDARIES IN OUR EASTERN CWA...AIDED BY INCREASING INSOLATION.

MAIN FOCUS THOUGH IS ON THE NEXT ROUND OF THUNDERSTORMS LATER THIS
AFTERNOON AND EVENING.  SURFACE TROUGH OR WEAK COLD FRONT WAS
ORIENTED FROM KANW TO KAIA AND KSNY AS OF 18Z.  MOISTURE AXIS WAS
LOCATED ACROSS CENTRAL AND EASTERN NEBRASKA AND KANSAS.  LAPS DATA
INDICATES THE HIGHER INSTABILITIES WITH SFC BASED CAPES OF 1500-2000
J/KG ALONG THE BOUNDARY IN WESTERN NEBRASKA...WITH LITTLE CIN.
VISIBLE SATELLITE IMAGERY ALSO SHOWS A LINE OF CUMULUS DEVELOPING
AS WELL...KUEX HAS SHOWN DEVELOPMENT NEAR BROWNLEE IN CHERRY
COUNTY.  ALL INDICATIONS SHOW THAT THIS WILL LIKELY BE THE AREA OF
CONTINUED INITIATION IN THE NEXT FEW HOURS...WITH THUNDERSTORMS
EXPECTED TO ORGANIZE AND MOVE SOUTHEAST THROUGH OUR CWA THIS
EVENING.  THE FRONTAL BOUNDARY SHOULD MAKE A BETTER PUSH SOUTHEAST
SHORTLY AS ENERGY ASSOCIATED WITH UPPER LOW IN SASKATCHEWAN PUSHES
FURTHER SOUTHEAST INTO SOUTH DAKOTA.  SHEAR IS DECENT FOR STORM
ORGANIZATION...WITH ENHANCEMENT BOTH ALONG APPROACHING AND RESIDUAL
BOUNDARIES.  EXPECT PRIMARY HAZARDS WILL BE DAMAGING WIND AND LARGE
HAIL.  LOWER LCL HEIGHTS...TEMP DEWPOINT SPREADS...AND MOISTURE
CONVERGENT AREA IS IN OUR SOUTHERN ZONES WILL ALSO BE FAVORABLE FOR
STORMS AS ANOTHER BOUNDARY STRETCHES ACROSS CENTRAL KANSAS.  THIS
AREA IS IN SPC MODERATE RISK OUTLOOK. CANNOT COMPLETE RULE OUT
TORNADIC DEVELOP...HOWEVER WIND...HAIL AND LOCALLY HEAVY RAINFALL
EXPECTED TO BE THE MAIN HAZARDS.

THE COOL FRONTAL BOUNDARY PUSHES THROUGH TONIGHT AND PRECIPITATION
WILL WIND DOWN AFTER MIDNIGHT.  SURFACE HIGH PRESSURE BUILDS IN ON
TUESDAY AND HEIGHTS RISE AND TEMPERATURES MODERATE AGAIN.  IN THE
DRIER AIRMASS...AFTERNOON READINGS SHOULD STILL REACH INTO THE 80S.

.LONG TERM...00Z WEDNESDAY THROUGH MONDAY. MAIN FORECAST CONCERNS
WILL BE INTERMITTENT CHANCES FOR THUNDERSTORMS LATE IN THE WEEK
AND INTO THE WEEKEND AND TEMPERATURES THROUGH THE PERIOD.

AN UPPER RIDGE AND SURFACE HIGH PRESSURE SYSTEM BUILD INTO THE REGION
TUESDAY NIGHT THROUGH THURSDAY. TEMPERATURES WILL BE QUITE WARM AS
850MB TEMPERATURES ARE EXPECTED TO BE AROUND 22 TO 26 DEG C.

BY THURSDAY A SHORT WAVE SLIDES ACROSS THE RIDGE AND WITH A
SURFACE LOW DEVELOPING TO THE WEST THERE IS A SLIGHT CHANCE FOR
SOME THUNDERSTORMS THURSDAY NIGHT. CONVECTION WILL LIKELY INITIATE
TO THE WEST ALONG THE FRONT...BUT WILL MOVE INTO FORECAST AREA
BEFORE THEY DISSIPATE.

THE RIDGE CONTINUES TO BREAK DOWN AS MORE SHORT WAVES MOVE INTO
THE AREA DURING THE WEEKEND. WITH EACH OF THE SHORT WAVES THERE IS
A SLIGHT CHANCE THAT THERE WOULD BE SOME SHOWERS OR THUNDERSTORMS.
THE BEST CHANCE WOULD BE SATURDAY NIGHT AS A COLD FRONT MOVES
THROUGH THE FORECAST AREA. AFTER THE COLD FRONT MOVES
THROUGH...COOLER TEMPERATURES ARE EXPECTED FOR THE AREA.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

CF/JCB
Hazardous weather outlook, Jun 5, 8:36 PM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
936 PM CDT MON JUN 5 2006

KSZ005>007-017>019-NEZ072>077-082>087-061200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-GOSPER-PHELPS-
KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-WEBSTER-
NUCKOLLS-THAYER-
936 PM CDT MON JUN 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA SOUTH OF INTERSTATE 80 AND PORTIONS OF NORTH CENTRAL
KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WITH DAMAGING WINDS IN EXCESS OF 60 MPH AND
HAIL THE SIZE OF GOLF BALLS ARE POSSIBLE THROUGH THE REMAINDER OF
THE EVENING. WHILE THE PRIMARY HAZARDS FROM THE STORMS WILL BE
LARGE HAIL AND DAMAGING WIND GUSTS...THE POTENTIAL FOR AN ISOLATED
TORNADO AND LOCALLY HEAVY RAINFALL DOES EXIST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST DURING THE TUESDAY TO
SUNDAY TIME FRAME. DANGEROUS LIGHTNING IS POSSIBLE IN ANY
THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THE REMAINDER OF THIS
EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ039>041-046>049-060>064-061200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-
936 PM CDT MON JUN 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA ALONG AND NORTH OF INTERSTATE 80.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THE REMAINDER OF
THIS EVENING. NO ADDITIONAL WIDESPREAD SEVERE WEATHER IS
EXPECTED...HOWEVER DANGEROUS LIGHTNING WILL ACCOMPANY ANY
THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST DURING THE TUESDAY TO
SUNDAY TIME FRAME. DANGEROUS LIGHTNING IS POSSIBLE IN ANY
THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 5, 6:43 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
743 PM CDT MON JUN 5 2006

NEZ073-074-060115-
KEARNEY-PHELPS-
743 PM CDT MON JUN 5 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KEARNEY AND PHELPS COUNTIES...

AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF ODESSA...OR 12 MILES SOUTHWEST
OF KEARNEY...AND MOVING SOUTHEAST AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  AXTELL AT 755 PM CDT...
  MINDEN AT 805 PM CDT...

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, Jun 5, 7:33 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
833 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             5 SE SCOTIA             41.42N 98.63W
06/05/2006  E1.00 INCH       GREELEY            NE   PUBLIC

&&

BRYANT
Special weather statement, Jun 5, 7:36 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
836 PM CDT MON JUN 5 2006

NEZ072-082-060200-
FURNAS-GOSPER-
836 PM CDT MON JUN 5 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR FURNAS AND GOSPER COUNTIES...

AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARAPAHOE...OR 30 MILES WEST OF HOLDREGE...
AND MOVING SOUTHEAST AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  EDISON AT 845 PM CDT...
  HOLLINGER AT 855 PM CDT...

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

19
Special weather statement, Jun 5, 7:58 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
858 PM CDT MON JUN 5 2006

NEZ072-082-060230-
FURNAS-GOSPER-
858 PM CDT MON JUN 5 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR FURNAS AND GOSPER COUNTIES...

AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF HOLBROOK...OR 30 MILES SOUTHWEST
OF LEXINGTON...AND MOVING SOUTHEAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ARAPAHOE AT 905 PM CDT...
  HENDLEY AT 915 PM CDT...
  EDISON AT 920 PM CDT...
  HOLLINGER AT 930 PM CDT...

PEA SIZED HAIL...WIND GUSTS UP TO 50 MPH AND BRIEF HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

19
Special weather statement, Jun 5, 8:23 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
923 PM CDT MON JUN 5 2006

KSZ006-007-060300-
JEWELL-SMITH-
923 PM CDT MON JUN 5 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR JEWELL AND SMITH COUNTIES...

AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF LEBANON...OR 38 MILES EAST
OF PHILLIPSBURG...AND MOVING SOUTHEAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  LEBANON AT 930 PM CDT...
  ESBON AT 940 PM CDT...
  BURR OAK AT 945 PM CDT...
  IONIA AT 1000 PM CDT...

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH AND BRIEF HEAVY
DOWNPOURS OF RAIN ARE EXPECTED WITH THIS STORM.

19
Special weather statement, Jun 5, 9:00 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1000 PM CDT MON JUN 5 2006

KSZ005-060330-
PHILLIPS-
1000 PM CDT MON JUN 5 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR PHILLIPS COUNTY...

AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR LOGAN...OR 16 MILES
WEST OF PHILLIPSBURG...AND MOVING SOUTHEAST AT 40 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  SPEED AT 1005 PM CDT...
  GLADE AT 1010 PM CDT...

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

WESELY

The radar

The Grand Island radar (KUEX), 75 km away, was scanning. The volume nearest the first event began at 03:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jewell

When
June 5, 9:10 PM CST
Where
Jewell County, 5 mi W of Jewell
Measured
52 kt (60 mph) estimated gust
Crop damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
39.667, -98.250

Thunderstorm Wind, Mitchell

When
June 5, 9:30 PM CST
Where
Mitchell County, Beloit
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.467, -98.117

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521076, 5521077.